Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 25, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2018, 3:03 AM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2018, 3:03 AM MST (10:03 UTC)
- Expired
- Jul 18, 2018, 3:45 AM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 139 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554
WUUS55 KTWC 181003
SVRTWC
AZC019-181045-
/O.NEW.KTWC.SV.W.0025.180718T1003Z-180718T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
303 AM MST WED JUL 18 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northwestern Pima County in southeastern Arizona...
* Until 345 AM MST.
* At 302 AM MST, a severe thunderstorm was located 7 miles east of
Ajo, or 36 miles south of Gila Bend, moving west at 20 to 25 mph.
HAZARD...60 mph wind gusts and very heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ajo.
This includes Route 85 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3251 11266 3250 11254 3232 11266 3229 11303
3251 11306
TIME...MOT...LOC 1002Z 097DEG 21KT 3243 11275
HAIL...<.75IN
WIND...60MPH
$$
Meyer2 follow-up statements
287
WWUS55 KTWC 181027
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
327 AM MST WED JUL 18 2018
AZC019-181045-
/O.CON.KTWC.SV.W.0025.000000T0000Z-180718T1045Z/
Pima-
327 AM MST WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM MST
FOR NORTHWESTERN PIMA COUNTY...
At 326 AM MST, a severe thunderstorm was located 7 miles northeast of
Ajo, or 33 miles south of Gila Bend, moving west at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ajo.
This includes Route 85 between mile markers 33 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 11266 3250 11254 3232 11266 3229 11303
3251 11306
TIME...MOT...LOC 1026Z 112DEG 16KT 3247 11279
HAIL...<.75IN
WIND...60MPH
$$112
WWUS55 KTWC 181043
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
343 AM MST WED JUL 18 2018
AZC019-181052-
/O.EXP.KTWC.SV.W.0025.000000T0000Z-180718T1045Z/
Pima-
343 AM MST WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY WILL
EXPIRE AT 345 AM MST...
The storm which prompted the warning has weakened below severe
limits while it moved into Maricopa county. Therefore, the warning
will be allowed to expire. However gusty winds are still possible
with this thunderstorm.
LAT...LON 3251 11266 3250 11254 3232 11266 3229 11303
3251 11306
TIME...MOT...LOC 1042Z 131DEG 16KT 3250 11282
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:05 PM MST, 5 hours 58 minutes earlier.
Area forecast discussion, Jul 17, 9:05 PM MST, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 905 PM MST Tue Jul 17 2018 .SYNOPSIS...Plenty of moisture and instability will remain in place to support daily showers and thunderstorms through at least the middle of the week. Partial drying from the east may lead to reduced thunderstorm coverage by the weekend, along with hotter temperatures. && .DISCUSSION...Thunderstorms continue this evening mainly SW of Tucson where greatest instability resides, but a couple of storms even occurring over the Rim at this hour. 00z sounding showed increased easterly mid level flow which is aiding in storm intensities, increasing storm movement and providing increased potential for strong wind gusts. HRRR has been verifying well since late this afternoon and continues to show that thunderstorms will continue to move across primarily western and central Pima County into the overnight hours. Cannot completely rule out a stray shower or storm in the Tucson Metro eastward through at least midnight. Will keep the 10 percent chances there as in the going forecast. && .AVIATION...Valid through 19/06Z. Isolated to scattered SHRA/TSRA mainly west of KTUS and near the International Border through the night. The Wednesday morning hours should be dry but at least ISOLD TSRA coverage is expected again after 18/19z. Cloud bases 8k-12k ft AGL with SCT- BKN clouds above 20k. Winds remain below 12 kts through the period, with stronger gusts possible around TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A shift in the weather pattern will begin to take place, bringing in drier air and reducing rain chances. However, isolated storms could still develop, especially over the higher terrain. Temperatures also gradually warm through the week. 20-ft winds remain below 15 mph, although the Upper Gila River Valley will experience gustier northwesterly winds at times. && .PREV DISCUSSION...The upper low moving through Sonora, Mexico along with the northern extent of the inverted trough passing through Arizona was showing up nicely in Satellite water vapor imagery. Showers and a few thunderstorms were developing this afternoon in the vicinity of this upper low and across far western Pima county. This general area will be the main focus of showers and thunderstorm this evening and tonight. Cannot rule out a few thunderstorms farther north though. Otherwise, high pressure aloft will become established over the Great Basin region around Wednesday before shifting over the Desert Southwest this coming weekend. This adjustment in the position of the upper high will result in some warming and drying aloft by the end of the week. This warmer and drying will eventually translate to less thunderstorm activity and hotter daytime temperatures by the weekend. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 9:39 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST TUE JUL 17 2018
AZZ502>504-515-180530-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
939 PM MST TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 1030 PM
MST...
At 938 PM MST, Doppler radar was tracking an area of strong
thunderstorms from west of Three Points to north of Sells, moving
west at 15 mph.
Wind gusts of 50 mph and blowing dust will be possible with these
storms.
Locations impacted include...
Sells, Kitt Peak, Santa Rosa Ranch, Little Tucson, Pan Tak, San
Pedro, Topawa, Big Fields, Cowlic, Artesa, Comobabi, Nolic and San
Isidro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3212 11140 3195 11140 3170 11198 3198 11221
3216 11199
TIME...MOT...LOC 0438Z 093DEG 13KT 3204 11148
ZellThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM MST | Special Weather Statement | TWC | 42 min | |
| Jul 17, 6:57 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 21 min |
| Jul 17, 8:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Jul 17, 8:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Jul 17, 9:39 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Jul 17, 9:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 17, 9:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 17, 11:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Jul 18, 1:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 67 min |
| Jul 18, 4:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.